Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 232, NWS Norman, OK

May 25, 2002Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2002, 9:23 AM CDT for Comanche County, Oklahoma. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2002, 9:23 AM CDT (14:23 UTC)
Expired
May 25, 2002, 10:00 AM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 55 km from the middle of the area, began a volume at 14:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 2.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 251423
SVROKC
OKC031-251500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CDT SAT MAY 25 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES
  IN OKLAHOMA...
  COMANCHE

* UNTIL 1000 AM CDT

* AT 923 AM CDT...DOPPLER RADAR DETECTED A CLUSTER OF SEVERE 
THUNDERSTORMS CENTERED IN THE LAWTON AREA. INDIVIDUAL THUNDERSTORMS 
WERE MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE LAWTON

HAIL UP TO THE SIZE OF NICKELS IS LIKELY WITH THESE SEVERE 
THUNDERSTORMS.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3478 9875 3444 9864 3451 9815 3475 9815

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:00 AM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, May 25, 4:00 AM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT SAT MAY 25 2002

ELEVATED LAYER OF UNSTABLE AIR BEHIND THE SURFACE FRONT OVER CENTRAL
AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS BEING LIFTED WITH THE
HELP OF AN UPPER WAVE MOVING ACROSS THE AREA. EXPECT BEST CHANCES
FOR SHWRS/TSTMS MOST AREAS TO BE THIS MORNING. COLD FRONT IN FAR
SOUTHEAST PART OF THE FA SHOULD GRADUALLY SHIFT SOUTH OF THE
RED RIVER THIS MORNING. SUBSIDENCE BEHIND THE UPPER WAVE EXPECTED TO
SUPPRESS MUCH ACTIVITY THIS AFTERNOON... ALTHOUGH A FEW SHWRS/TSTMS
WILL STILL BE POSSIBLE MAINLY OVER THE SOUTH... ESPECIALLY IF THE
FRONT DOESNT PUSH TOO FAR SOUTH. SHOULD START TO SEE SOME
ISENTROPIC LIFTING TONIGHT OVER THE WEST WHICH COULD SUPPORT A FEW
MORE SHWRS/TSTMS. PATTERN EXPANDS EAST ON SUNDAY WITH MODELS ALSO
SUGGESTING A WEAK UPPER WAVE MOVING OVER THE AREA. WILL SEE A
SLIGHTLY BETTER CHANCE FOR STORMS OVER THE WEST LATE SUNDAY AND
SUNDAY NIGHT AS TSTMS DEVELOP NEAR THE DRYLINE IN WEST TEXAS AND
SPREAD EAST INTO THE AREA.

WIDESPREAD CLOUDS THROUGH MUCH OF THE MORNING WILL TEND TO HOLD
HIGHS IN THE LOWER TO MID 70S MOST AREAS... ALTHOUGH IF CLOUDS IN
SOME AREAS BREAK OUT TOO EARLY... TEMPS COULD BE A CAT OR SO HIGHER.

WILL MAKE ONLY MINOR ADJUSTMENTS TO LATER PERIODS. UPPER LOW CLOSING
OFF OVER EASTERN OKLAHOMA AROUND MID WEEK SHOULD PROVIDE SUFFICIENT
INSTABILITY TO SUPPORT A CHANCE OF TSTMS UNTIL LATE FRIDAY OR THE
NEXT WEEKEND.

FCSTID = 32
OKC   72  56  80  63 /  50  10  20  20
HBR   74  57  82  64 /  50  20  30  30
SPS   76  62  84  65 /  30  30  30  20
GAG   73  54  81  60 /  20  20  30  30
PNC   71  55  80  62 /  20  10  20  20
DUA   76  61  82  65 /  30  30  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, May 25, 7:58 AM CDT, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-251600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
758 AM CDT SAT MAY 25 2002

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL PERSIST THIS MORNING... BUT NO SEVERE WEATHER IS
EXPECTED.

DISCUSSION...
THE COLD FRONT HAS MOVES THROUGH THE AREA BRINGING COOLER WEATHER TO
OKLAHOMA AND NORTH TEXAS.  THERE IS SUFFICIENT INSTABILITY IN THE
MID LEVELS OF THE ATMOSPHERE TO ALLOW THUNDERSTORMS TO CONTINUE THIS
MORNING.  SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS... BUT THE THREAT OF SEVERE THUNDERSTORMS IS LOW.
THESE THUNDERSTORMS WILL DECREASE LATE THIS MORNING OR EARLY THIS
AFTERNOON.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPEG.
Special weather statement, May 25, 7:58 AM CDT, 1 hour 25 minutes before
OKZ004>048-050>052-TXZ083>090-251600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
758 AM CDT SAT MAY 25 2002

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL PERSIST THIS MORNING... BUT NO SEVERE WEATHER IS
EXPECTED.

DISCUSSION...
THE COLD FRONT HAS MOVED THROUGH THE AREA BRINGING COOLER WEATHER TO
OKLAHOMA AND NORTH TEXAS.  THERE IS SUFFICIENT INSTABILITY IN THE
MID LEVELS OF THE ATMOSPHERE TO ALLOW THUNDERSTORMS TO CONTINUE THIS
MORNING.  SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS... BUT THE THREAT OF SEVERE THUNDERSTORMS IS LOW.
THESE THUNDERSTORMS WILL DECREASE LATE THIS MORNING OR EARLY THIS
AFTERNOON.

THREAT TABLE...
VALID THROUGH 700 AM CDT SAT MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.

...SPEG.

CORRECTED SPELLING

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:02 PM CDTSevere Thunderstorm WarningOUNJackson43 min
May 24, 7:27 PM CDTSevere Thunderstorm WarningOUNAlfalfa33 min
May 24, 8:32 PM CDTFlash Flood WarningOUNKay118 min
May 24, 8:51 PM CDTSevere Thunderstorm WarningOUNCleveland39 min
May 24, 10:46 PM CDTSevere Thunderstorm WarningOUNJackson44 min
May 24, 11:31 PM CDTSevere Thunderstorm WarningOUNJackson29 min
May 25, 3:18 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.